What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 13, 1:28 AM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 13, 1:28 AM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
228 AM EDT Thu Jul 13 2017
.DISCUSSION...
Incoming steep mid-level lapse rates are supporting widespread
convection this morning. Two primary foci of activity exist: a
northern complex which has developed out of last evening's
convection over Wisconsin and a southern complex more directly tied
to a strengthening low-level jet. In between, there is exists widely
scattered less organized activity. All of this will move through the
area during the early morning hours, exiting to the east around 12z.
Effective layer shear of around 30 knots will be sufficient for some
organization of more vigorous updrafts, and this has already been
observed on radar this morning. With isolated rotating updrafts
noted on KAPX and KGRR and dewpoints over southeast Michigan well
into the 70s, there is concern that the heavy rain and marginal wind
threat may also be accompanied by the threat for an isolated weak
tornado.
Positively tilted upper low approaching the Arrowhead of Minnesota
will shift toward the Keweenaw during the day today. This will be
sufficient to eventually shunt the deeper mid-level moisture axis to
the east by this evening. In the meantime, some diurnal backbuilding
of exiting activity expected, especially within the surface trough
over the northern half of the CWA. Storm motion will be on the
slower side, west around 30 mph, and PWATS, while diminishing during
the afternoon, will still be sufficient to generate locally heavy
rainfall. Nonetheless, coverage/duration/intensity will not justify
continuation of the Flood Watch, and much of the activity is
forecast to be focused north of the watch anyway. Thus, cancellation
of the headline is expected upon the passage of this morning's
convection.
Oppressive humidity characterized by Tds in the low to mid 70s will
hang tough through the daytime hours and, with the thermal ridge
overhead, temperatures will reach well into the 80s, a noteworthy
increase over the inherited forecast highs and a consequence of a
slightly slower-than-anticipated evolution of the mid-level wave.
Heat indices will top out close to 90 outside of the Saginaw Valley
and Thumb and possibly in the mid 90s in the Detroit urban heat
island.
Dry westerlies will advect a much drier airmass into the area
tonight as PWATS/Tds fall from 2 inches/low 70s this morning to
under 1 inch/low 60s by Friday morning. Upper trough axis is progged
to pivot through during the day Friday. Although surface-based
instability will be marginal-at-best, entrained mid-level moisture
and cyclonic flow should at least contribute a healthy cu field if
not some isolated shower development. Even in the latter case,
expect the bulk of the day to be characterized as a dry for all
locations with high pressure becoming increasingly dominant at the
surface.
Another reamplification of the western US longwave ridge will
support confluent northwest flow and high pressure through the first
half of the weekend. Strong model consensus that an amplifying
shortwave will dig into the western and central Great Lakes regions
sometime during Sunday. Sufficient, though not particularly
impressive, low-level moisture and steep mid-level lapse rates are
modeled to be drawn eastward into Lower Michigan from the northern
Great Plains. Timing of this wave during the diurnal cycle will be
important, but it should be noted that unlike the present scenario,
any convection associated with this wave would be supported by
stronger dynamic forcing. As such, it appears that Sunday will
feature a conditional severe threat.
&&
.MARINE...
Northeast winds across northern Lake Huron will continue to gust
around 20 knots this morning. This will be a result of this region
being located north of the elongated area of low pressure across
central Lower MI and southern Lake Huron. This region of low
pressure will stall over southern Lower Michigan today. As a result,
the northeast winds will build slight farther south across Lake
Huron. The winds will undergo slight weakening tonight as the
surface low expands across Lake Huron and southern Ontario. The
system will slowly exit east of the region on Friday, leaving
generally light northerly winds in its wake. High pressure will then
expand across the region over the weekend, sustaining relatively
light winds.
Ample moisture and instability across the region will support some
thunderstorms this morning through tonight. The high amount of low
level moisture will also support some marine fog today, mainly
across southern Lake Huron.
&&
.HYDROLOGY...
Convection is beginning to make its way through portions of
Southeast Michigan this morning. Although thunderstorms will be
progressive in nature, a quick 1 to 2 inches will be possible
potentially leading to some minor flooding issues. Because of the
long period between prior rainfall yesterday afternoon, cancellation
of the Flood Watch is expected to occur either on schedule or
slightly earlier upon the passage of this morning's heavy-rain-
producers. Additional shower and thunderstorm development is
anticipated today...mainly north of the M59 corridor. Storm motion
will be sufficiently slow to potentially cause some minor flooding
issues such as ponding on roadways on an isolated basis. Dry weather
anticipated tonight through at least the first half of the weekend.
&&
.PREV DISCUSSION...
Issued at 101 AM EDT Thu Jul 13 2017
AVIATION...
While convective development over Wisconsin has been limited this
evening, models still insist on expanding coverage as weak low
pressure shifts into lower Michigan. Unfortunately, no two solutions
resemble each other very well. Will just back off timing an hour or
two from previous forecast given trends and maintain tempo groups
for tsra with shras in theoretical cold pool to follow into morning.
Additional scattered convection remains possible Thursday afternoon,
but confidence in how this will manifest remains iffy.
For DTW...Expect the best chance of thunderstorms to occur roughly
08z-09z through 12z-13z with some chance of lingering activity into
the morning. Additional activity may also occur 18z-20z and beyond,
but confidence remains low.
//DTW THRESHOLD PROBABILITIES...
* Moderate in thunderstorms late tonight through early Thursday
morning...low Thursday afternoon.
* Moderate in ceilings below 5000 ft tonight and Thursday morning.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 11 AM EDT this morning for MIZ060>063-068>070-075-
076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...JVC
MARINE.......SC
HYDROLOGY....SC
AVIATION.....DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 13, 4:29 AM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
529 AM EDT Thu Jul 13 2017
MIZ047>049-053>055-060>063-068>070-075-076-082-083-140930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
529 AM EDT Thu Jul 13 2017
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
A flood watch is in effect. See the latest urgent weather message for
details.
Thunderstorms are expected prior to 9 AM this morning and again
during the afternoon. The primary threat from these storms will be
heavy rain. Storm motion will be west to east at 40 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
529 AM EDT Thu Jul 13 2017
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Thunderstorms are expected prior to 9 AM this morning and again
during the afternoon. The primary threat from these storms will be
heavy rain. Storm motion will be west to east at 40 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
In the hours before
Special weather statement, Jul 13, 2:31 AM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
331 AM EDT THU JUL 13 2017
MIZ075-082-083-130815-
Lenawee-Monroe-Washtenaw-
331 AM EDT THU JUL 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MONROE...
LENAWEE AND SOUTHWESTERN WASHTENAW COUNTIES...
At 330 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Cement City to near
Whitehouse. Movement was northeast at 35 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Cement City around 340 AM EDT.
Other locations impacted by these storms include Seneca, Manitou
Beach-Devils Lake, Macon, Ogden Center, Canandaigua, Ridgeway,
Palmyra, Tipton, Sand Creek and Samaria.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4186 8436 4207 8436 4207 8413 4229 8413
4173 8346 4172 8346 4171 8419
TIME...MOT...LOC 0730Z 229DEG 28KT 4209 8450 4148 8380
SCSpecial weather statement, Jul 13, 2:55 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
355 AM EDT THU JUL 13 2017
MIZ049-130930-
Huron MI-
355 AM EDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY UNTIL 530 AM EDT...
At 355 AM EDT, Doppler radar indicated a strong thunderstorm near
Sebewaing, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pigeon around 410 AM EDT.
Elkton around 420 AM EDT.
Bad Axe and Kinde around 440 AM EDT.
Port Hope around 505 AM EDT.
Harbor Beach around 510 AM EDT.
Other locations impacted by this storm include Pinnebog, Port
Crescent State Park, Redman, Filion, Huron City, Helena, Rapson,
Grindstone City, Verona and Bay Port.
LAT...LON 4409 8287 4407 8285 4400 8270 4384 8259
4372 8257 4379 8344 4393 8336
TIME...MOT...LOC 0755Z 268DEG 27KT 4383 8344
JVCSpecial weather statement, Jul 13, 3:19 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
419 AM EDT THU JUL 13 2017
MIZ060-061-068-075-130945-
Livingston-Shiawassee-Genesee-Washtenaw-
419 AM EDT THU JUL 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SHIAWASSEE...
SOUTHWESTERN GENESEE...LIVINGSTON AND NORTHWESTERN WASHTENAW
COUNTIES...
At 419 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dewitt to near Marshall. Movement
was east at 40 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Laingsburg around 440 AM EDT.
Corunna and Bancroft around 500 AM EDT.
Durand around 505 AM EDT.
Swartz Creek around 520 AM EDT.
Chelsea and Gregory around 525 AM EDT.
Flint around 530 AM EDT.
Grand Blanc, Dexter, Pinckney and Burton around 535 AM EDT.
Other locations impacted by these storms include Plainfield, Rankin,
Hudson Mills Metropark, Argentine, Conway Township, Pinckney State
Recreation Area, Vernon, Hudson Mills, Parkers Corners and Lakeland.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4297 8436 4298 8358 4287 8363 4287 8369
4276 8369 4228 8391 4226 8413 4277 8416
4278 8436
TIME...MOT...LOC 0819Z 261DEG 35KT 4291 8463 4227 8490
SC